Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 80, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 16, 2008, 2:31 AM CDT for Leflore County, Sunflower County, Mississippi. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2008, 2:31 AM CDT (07:31 UTC)
- Expired
- Aug 16, 2008, 4:30 AM CDT
- In force
- 119 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Leflore County, MS, Sunflower County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 157 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 7.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 160731
FFWJAN
MSC083-133-160930-
/O.NEW.KJAN.FF.W.0080.080816T0731Z-080816T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
231 AM CDT SAT AUG 16 2008
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI...
SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 430 AM CDT
* AT 227 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLAINE
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3356 9030 3346 9071 3360 9077 3362 9070
3362 9069 3362 9066 3364 9066 3373 9035
$$
OLBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 9:45 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Aug 15, 9:45 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
945 PM CDT FRI AUG 15 2008
.UPDATE...WILL ADD FFA TO FORECAST FOR TONIGHT AND SATURDAY.
CONVECTION CONTINUE TO DEVELOP ACROSS THE REGION...PRODUCING HEAVY
RAINFALL. IN ADDITION...THE WARM FRONT WAS SLOWLY MOVING NORTH AND
MORE STORMS WILL DEVELOP ACROSS THE CENTER OF THE CWA AND DRIFT NORTH
THROUGH TONIGHT AND FRIDAY. RAIN FROM EARLY IN THE WEEK...ADDED TO
RAINFALL AMOUNTS TODAY AND WHAT IS EXPECTED TOMORROW...COULD LEAD TO
RAPID RUN OFF. RADAR ESTIMATES FROM 3-5 INCHES FOR RAIN ALONG THE
HIGHWAY 82 CORRIDOR. THE WATCH AREA WILL BE ALONG AND NORTH OF A
LINE FROM WINNSBORO TO CRYSTAL SPRINGS TO QUITMAN MISSISSIPPI. THE
REST OF THE FORECAST WAS OK.
&&
.AVIATION...
RAIN AND FOG WILL CONTINUE THROUGH MUCH OF THE PERIOD. SO WILL
MAINTAIN LIGHT RAIN AND FOG OVERNIGHT. VISIBILITIES MAY FALL INTO
LIFR CONDITIONS BRIEFLY AT SEVERAL SITES...SO WILL LIKELY GO WITH
MVFR CONDITIONS FOR TEMPO GROUPS. RAIN WILL BE DELAYED UNTIL SATURDAY
FOR HBG...ALTHOUGH AN ISOLATED SHOWER MAY APPROACH THE AREA FROM
SOUTH TONIGHT AND EARLY SATURDAY. WILL MAINTAIN VCSH FOR HBG. WILL GO
WITH -SHRA AND VCTS EVERYWHERE THROUGH 18Z. WILL TAPER RAIN OFF
AROUND 21Z FOR GLH/GWO/GTR AND END RAIN AROUND 00Z. WILL TAPER RAIN
OFF AROUND 00Z FOR JAN/MEI AND END RAIN AROUND 5Z. WILL START RAIN
AROUND 15Z FOR HBG AND CONTINUE THROUGH THE PERIOD. RIGHT NOW IT
LOOKS LIKE RAIN MAY LINGER AROUND HBG UNTIL 12Z SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 72 85 67 89 / 68 74 20 10
MERIDIAN 70 84 66 88 / 59 75 24 13
VICKSBURG 70 86 68 90 / 80 65 18 11
HATTIESBURG 71 83 69 89 / 50 84 31 23
NATCHEZ 72 83 68 87 / 69 74 25 22
GREENVILLE 69 88 64 91 / 66 43 9 5
GREENWOOD 68 88 66 90 / 57 47 10 6
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR MSZ018-019-
025>058.
LA...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR LAZ007>009-015-
016-023-025.
AR...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR ARZ074-075.
&&
7Hazardous weather outlook, Aug 15, 10:50 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1050 PM CDT FRI AUG 15 2008 LAZ024-026-MSZ059>066-072>074-170400- CATAHOULA-CONCORDIA-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 1050 PM CDT FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR . .DAY ONE...TONIGHT AND SATURDAY A FEW STRONG STORMS WILL BE POSSIBLE THROUGH TONIGHT FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI. WIND GUSTS TO 50 MPH...FREQUENT DANGEROUS LIGHTNING AND DIME SIZED HAIL WILL BE POSSIBLE. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE AGAIN SATURDAY. DAMAGING WINDS WILL BE THE PRIMARY CONCERN...WITH THE POTENTIAL FOR HAIL ALSO PRESENT. THE GREATEST AREA OF CONCERN WAS ALONG THE INTERSTATE 20 CORRIDOR. A FRONTAL BOUNDARY WILL STALL ACROSS THE CENTER OF OUTLOOK AREA TONIGHT. SEVERAL UPPER LEVEL DISTURBANCES ARE FORECAST TO TRAVERSE THE BOUNDARY AND COMBINE WITH AN INCREASINGLY MOIST AND UNSTABLE AIRMASS EARLY SATURDAY AND CONTINUE INTO THE AFTERNOON. A FEW STORMS MAY APPROACH SEVERE LIMITS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON. SLOW MOVING STORMS HAVE ALREADY PRODUCED RAINFALL AMOUNTS FROM 1 TO 3 INCHES ACROSS THE REGION TONIGHT. ANOTHER 2 TO 4 INCHES OF RAIN IS POSSIBLE SATURDAY. THE GROUND REMAINS WET FROM RAIN EARLIER IN THE WEEK...SO RAPID RUN-OFF WILL BE POSSIBLE...IN ADDITION TO WATER THAT MAY COLLECT ON ROADWAYS AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED SATURDAY. ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>058-170400- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA- CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA- WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA- SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER- CLARKE- 1050 PM CDT FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR . .DAY ONE...TONIGHT AND SATURDAY ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE EXTREME SOUTHERN PORTIONS OF THE OUTLOOK AREA SATURDAY AFTERNOON. DAMAGING WINDS WILL BE THE PRIMARY CONCERN...WITH THE POTENTIAL FOR HAIL ALSO PRESENT. PERIODS OF HEAVY RAINFALL WILL CAUSE LOCALIZED FLOODING IN POOR DRAINAGE AREAS. SEVERAL UPPER LEVEL DISTURBANCES ARE EXPECTED TO MOVE ALONG A BOUNDARY STRETCHED ACROSS THE CENTRAL PORTIONS OF THE AREA. AS THE FRONT SINKS SOUTH INTO THE MOIST AND UNSTABLE AIRMASS SATURDAY AFTERNOON...A FEW STORMS MAY APPROACH SEVERE LIMITS. WITH AN ABUNDANCE OF MOISTURE OVER THE AREA...ANY THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. DUE TO HEAVY RAIN EARLIER IN THE WEEK...RAPID RUN-OFF WILL BE POSSIBLE...IN ADDITION TO WATER THAT MAY COLLECT ON ROADWAYS AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Aug 15, 9:45 PM CDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 945 PM CDT FRI AUG 15 2008 ARZ074-075-LAZ007>009-015-016-023-025-MSZ040>044-047>058-160345- ASHLEY AR-CHICOT AR-MOREHOUSE LA-WEST CARROLL LA-EAST CARROLL LA- RICHLAND LA-TENSAS LA-FRANKLIN LA-CLAIBORNE MS-SMITH MS-CLARKE MS- JASPER MS-HINDS MS-NEWTON MS-LAUDERDALE MS-RANKIN MS-WARREN MS- SCOTT MS-MADISON MS-LEAKE MS-SIMPSON MS-COPIAH MS-SHARKEY MS- ISSAQUENA MS-YAZOO MS-MADISON LA- 945 PM CDT FRI AUG 15 2008 ...A LONG BAND OF HEAVY RAIN AND SCATTERED STRONG THUNDERSTORMS WAS BECOMING ORGANIZED OVER NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI. A LONG BAND OF HEAVY RAIN AND SCATTERED STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1 TO 2 INCH RAINFALL AMOUNTS WAS LOCATED FROM 4 MILES SOUTHWEST OF BASTROP LOUISIANA TO VICKSBURG TO STRINGER AND APPROACHING SHUBUTA AT 945 PM CDT...MOVING NORTHEAST AT 20 MPH. ALONG WITH THE HEAVY RAINS...DANGEROUS CLOUD TO GROUND LIGHTNING IS LIKELY WITH THESE STORMS...ESPECIALLY NEAR VICKSBURG...MAGEE...AND STRINGER TO HEIDELBURG AREAS THROUGH 1030 PM CDT. PEOPLE IN NORTHEAST LOUISIANA PARISHES AND MUCH OF CENTRAL MISSISSIPPI INCLUDING THE INTERSTATE 20 CORRIDOR SHOULD MONITOR THESE STORMS CLOSELY. 40
Special weather statement, Aug 15, 11:27 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1127 PM CDT FRI AUG 15 2008 MSZ046-051-052-058-160525- CLARKE MS-NEWTON MS-LAUDERDALE MS-KEMPER MS- 1127 PM CDT FRI AUG 15 2008 ...LINE OF STRONG THUNDERSTORMS MOVING TOWARD MERIDIAN... A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN OF ONE TO TWO INCHES WAS LOCATED FROM 3 MILES SOUTH OF LITTLE ROCK TO 8 MILES SOUTHEAST OF SYKES AT 1127 PM CDT...MOVING NORTHEAST AT 20 MPH TOWARD THE MERIDIAN AREA. DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS OF 40 MPH ARE ALSO LIKELY WITH THESE STORMS THROUGH MIDNIGHT AS THEY CROSS THE MERIDIAN TO COLLINSVILLE AREAS. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN SOUTH CENTRAL KEMPER...LAUDERDALE...NORTHEASTERN NEWTON AND NORTHEASTERN CLARKE COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. 40
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:29 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Rankin | 46 min |
| Aug 15, 8:25 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Smith | 31 min |
| Aug 15, 10:00 PM CDT | Flash Flood Watch | JAN | Attala, Bolivar, Carroll, Choctaw, Claiborne, Clarke and 30 more | 13 hr |
| Aug 15, 10:40 PM CDT | Flash Flood Warning | JAN | Jasper, Jones | 50 min |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.